As a person with diabetes, my biggest fear has not been its complications such as kidney failure, loss of eyesight or even lower limb amputation. It has been hypoglycemia.
Hypoglycemia is low blood sugar and happens most often to insulin dependent diabetics. And while diabetics do succumb from diabetes complications, they don’t happen overnight. But a hypoglycemia event — low blood sugar — can be fatal if not treated immediately.
Over the years I have experienced low blood sugar, and most of the time, I treated it by eating a meal and drinking some juice, which raised my blood sugar back to normal. Most of the time.
Four years ago, I attended a special event for the Los Angeles YMCA. This event provided a dinner with desserts you can only dream about. I went ahead and indulged in these amazing desserts. It’s okay, I thought, I have an insulin pump. I’ll just enter my extra carbohydrates from the desserts into my insulin pump that will give me extra insulin and my blood sugar will stay normal.
During the ride home that night to Orange County my CGM (continuous glucose monitor) showed my blood sugar rising rapidly. I assumed I did not calculate the extra insulin I needed for such a carb-loaded meal, so I programed my insulin pump to give me a little more insulin.
That night around 3:00 AM I woke up in a panic and knew exactly what was happening. I was experiencing a severe low blood sugar. This was not my typical low sugar. I was racing around the house trying to find juice, but I could not find it. Later, I was told that this is called a “fright scare” — I just knew I was going to die. Obviously, this woke up Beth and made her rush to action. She knew exactly what I needed. She brought me the juice, but … I could not drink it. In desperation, I asked her to grab my emergency glucagon kit.
This kit (now outdated) had a bottle containing a powder and another bottle containing a liquid solution and a syringe. With this type of kit, the liquid solution must be mixed with the powder then put into the syringe and injected anywhere into the body. If this sounds complicated, try doing this with low blood sugar and your partner is also panicking. She could not get the solution mixed, I started to panic even more. All of this was happening while we were sitting on the edge of our bed. I laid back on the bed and passed out. A few minutes later I woke up in the same position I was laying on the bed … but with seven firefighters staring down at me, in our bedroom! They had an IV solution of glucose going into my left arm. I was embarrassed, but I immediately started feeling better and my glucose shot up to 150. I asked one of the paramedics what was my glucose level earlier and he replied, “You don’t want to know.”
Since then, new emergency glucagon treatments have become available. One drug is a no-mix pen like an EpiPen for allergic reactions — no mixing! Another glucagon treatment is a nasal spray called Baqsemi. Both drugs can be administered easily, even to an unconscious patient.
Three weeks ago, I suffered another severe low blood sugar while visiting family in St. Louis. I was staying at my sister’s when she noticed I was not acting right. My sister is a paramedic for the St. Louis Fire Department, and she suspected something
immediately. As a paramedic she is dispatched on many calls to people with diabetes who are experiencing severe low blood sugar. I had the Baqsemi nasal spray with me and she gave it to me. Within 20 minutes I was starting to feel better.
Not everyone knows how to spot someone with hypoglycemia. My sister and Beth have had the experience of dealing with it. Most people wouldn’t know what to do, aside from calling 911. That can worsen the situation, sometimes.
In June, 2007, an Amtrak train traveling from St. Louis to Los Angeles stopped at a deserted train crossing near Williams, Arizona to drop off an unruly passenger. They thought he was merely intoxicated. Later it was discovered the passenger was not actually drunk but a diabetic suffering from hypoglycemia. Diabetics who experience low blood sugar while driving have been stopped by police suspecting intoxication. Only later, they’ve found out it was low blood sugar. Law enforcement agencies across the nation are now providing better training to their personnel on how to recognize severe low blood sugar.
When Beth and I go for a walk or a bike ride, she never wants to leave the house without plenty of juice or granola bars. As stressful as it is for me to experience low blood sugar, I know it’s even more difficult for her. The responsibility of being vigilant and then helping a loved one during this kind of crisis can put strain on any relationship. That’s why I try to be as organized as possible, and I keep “travel packs” of glucose supplies near the front door. By the way, though I’ve used the glucose tablets in the past, they only work for me in less dangerous situations. I find juice to be my go-to remedy, as it’s easily and quickly digested.
To learn more about hypoglycemia and the new glucagon drugs available, click on the following link Low Blood Sugar.